Hail, Williamson
- When
- April 29, 5:45 PM CST
- Where
- Williamson County, 2.26 mi SW of Weir
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.650, -97.610
Thunderstorms formed along a cold front and produced sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed along a cold front and produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 2:12 PM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 312 PM CDT Sat Apr 29 2017 .SHORT TERM (Tonight through Sunday Night)... Main hazard highlight remains centered on the strong to severe storm potential tonight and into early Sunday morning but the magnitude of the severity and areas at risk appear to be shifting. See below for more details. For areas still at risk, the time window for strongest storms will be from 7pm to 2am tonight. After the front moves through, Sunday will be breezy and cooler with below normal temperatures. Temperatures this afternoon have warmed into the upper 80s to near 90F along I-35 and points eastward. Farther west, an advancing dryline is noted quite clearly in visible satellite imagery. As the morning AFD described, this dryline is advancing faster than previous models suggested and was being picked up on in this morning's guidance. Reality trends appear to be matching the accelerated model depictions with the dryline already advanced east of Rocksprings and close to entering Kerr and Gillespie Counties as of 230pm. Projecting this dryline speed forward would place it near to just west of the the I-35 corridor early evening. If this holds true then the severe risk for the southern Edwards Plateau and portions of the Hill Country will be much lower this evening and perhaps very little rain, if any, would occur. It is quite possible that on the next SPC Day 1 update that the western periphery of the severe outlook area is reduced. Across the current warm sector, little to no vertical extent of clouds is depicted in satellite imagery. This evidence, plus the aircraft soundings out of Austin and San Antonio, continue to show a strong cap in place. It is becoming unlikely that warm-sector convection will occur and it will take the surface convergence of the dryline merging with the southward moving cold front plus the late- arriving mid and upper-level forcing support to initiate storms in the early evening hours. At this time, it appears the most likely location for storm initiation will be along or just west of I-35 after 7pm. There could be a small (20-30%) chance that storms actually form east of the I-35 if the mid- to upper-level forcing is delayed by an hour or two. This trend will need to be monitored for through the late afternoon hours. When the dryline and cold front do merge and greater lift overspreads the area this evening, storms should develop along the boundary. With lapse rates near 8C/km and supportive mid-level belt of higher winds, enough divergence will likely support strong updrafts capable of producing large hail (1-2" in diameter) and pockets of high winds (40-60mph). The tornado risk appears very minimal as low-level shear will be weak. The flooding risk will also be quite low given the scattered/broken nature of the storms as well as their progressive nature to the SE through the evening hours. Additional showers and elevated thunderstorm behind the main front look to persist late evening and into early Sunday morning as strong mid- and upper-level ascent occur. This activity is not expected to be strong or severe but a few lightning strikes could occur. All of this activity will dissipate and shift east by daybreak Sunday morning with clearing conditions. Sunday will be well below normal temperature wise but clearing with plenty of sun. Winds will be breezy from the northwest in the morning at 15mph with gusts to 25 mph. Winds will decrease through the afternoon hours. Elevated fire weather conditions could occur Sunday afternoon with the drier air in place. && .LONG TERM (Monday through Saturday)... Only weather window over the next week will be Wednesday into early thursday as another front will shift through the region. At this point, no strong/severe activity is expected as forcing and pattern suggest less than ideal support, but a good widespread rain event appears quite possible. Cooler and dry conditions expected for late week and next weekend. Much cooler and drier conditions are expected Monday and Tuesday with north winds initially then turning more southeast going into mid-week. Much below average temperatures expected with a gradual warming trend. By Wednesday, a southward diving trough axis over the plains and lower MS valley will shift a front through the area. Enough moisture should be present to help form showers and thunderstorms Wednesday and perhaps into Thursday morning. Clearing and cooler with below normal to near normal temperatures expected late week into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 76 52 85 62 / 60 0 0 0 0 Austin Bergstrom Intl Airport 55 75 48 85 60 / 70 0 0 0 0 New Braunfels Muni Airport 55 77 49 86 59 / 60 0 0 0 0 Burnet Muni Airport 49 72 47 84 60 / 50 0 0 0 0 Del Rio Intl Airport 54 81 52 91 63 / 10 0 0 0 0 Georgetown Muni Airport 52 72 49 84 61 / 60 0 0 0 0 Hondo Muni Airport 53 80 49 89 58 / 30 0 0 0 0 San Marcos Muni Airport 55 76 49 86 60 / 70 0 0 0 0 La Grange - Fayette Regional 58 75 49 84 60 / 80 0 0 0 0 San Antonio Intl Airport 55 78 52 87 61 / 50 0 0 0 0 Stinson Muni Airport 57 79 51 88 61 / 50 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...Allen Public Service/Data Collection...YB
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 516 AM CDT Sat Apr 29 2017 TXZ171>173-183>194-202>209-217>225-228-301030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 516 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A cold front and upper level disturbance will move across the area tonight. Strong to severe storms are possible late afternoon into tonight. The best chances of severe storms will be northeast of a Kerrville to San Antonio to Hallettsville line between 7 PM and 2 AM. Large hail and damaging winds are the main threats. Heat indices in the mid 90s to near 100 are expected across much of South Central Texas this afternoon. Outdoor activities this afternoon, especially with prolonged exposure to direct sunlight, could be dangerous for those vulnerable to heat related illnesses. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to near critical fire weather conditions are possible across the Rio Grande Plains into the Edwards Plateau on Sunday. A cold front and upper level disturbance will move across the area on Wednesday bringing another chance of showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report severe weather this afternoon into tonight.
Special Weather Statement
National Weather Service Austin/San Antonio TX
558 PM CDT SAT APR 29 2017
TXZ173-292345-
Williamson TX-
558 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON COUNTY UNTIL
645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andice, or 7 miles northwest of Serenada, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Round Rock, Cedar Park, Georgetown, Serenada, Leander, Florence,
Jarrell, Liberty Hill, Weir, Georgetown Dam, Sun City, Andice, Theon,
Brushy Creek, Walburg, Schwertner and Seward Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3087 9763 3080 9745 3080 9744 3047 9777
3068 9796 3091 9781
TIME...MOT...LOC 2257Z 212DEG 28KT 3074 9780
MOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 1 NE LIBERTY HILL 30.68N 97.90W
04/29/2017 E0.50 INCH WILLIAMSON TX PUBLIC
HALF INCH HAIL REPORTED BY PUBLIC NEAR LIBERTY HILL.
&&
BMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 4 ENE LIBERTY HILL 30.69N 97.85W
04/29/2017 E0.50 INCH WILLIAMSON TX COCORAHS
HALF INCH HAIL REPORTED.
&&
BMWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
638 PM CDT SAT APR 29 2017
TXZ173-300030-
Williamson TX-
638 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
730 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weir, or near Georgetown, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Weir, Georgetown
Dam, Granger Dam, Theon, Walburg, Schwertner, Jonah and Laneport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 9752 3074 9727 3070 9726 3052 9765
3067 9777 3084 9753
TIME...MOT...LOC 2337Z 236DEG 22KT 3066 9761
MOSpecial Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT SAT APR 29 2017
TXZ173-300030-
Williamson TX-
639 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
730 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weir, or near Georgetown, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir,
Georgetown Dam, Sun City, Granger Dam, Theon, Walburg, Schwertner,
Jonah and Laneport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3074 9727 3070 9726 3052 9765 3067 9777
3086 9759
TIME...MOT...LOC 2337Z 236DEG 22KT 3066 9761
MOSpecial Weather Statement National Weather Service Austin/San Antonio TX 645 PM CDT SAT APR 29 2017 TXZ173-192-300030- Williamson TX-Travis TX- 645 PM CDT SAT APR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON AND CENTRAL TRAVIS COUNTIES UNTIL 730 PM CDT... At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over Anderson Mill, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Tanglewood Forest, Anderson Mill, Windemere, Leander, Hutto, Lakeway, Bee Cave, West Lake Hills, The Hills, Rollingwood, Bear Creek, Barton Creek, Georgetown Dam and Hudson Bend. LAT...LON 3057 9731 3012 9785 3028 9807 3068 9774 TIME...MOT...LOC 2345Z 204DEG 26KT 3044 9778 BMW
The Ft Hood radar (KGRK), 23 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686463, 686464.